MAUDE Adverse Event Report: SMITH & NEPHEW, INC. SMF STEM WITH STIKTITE SZ 2; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/POLYMER, POROUS UNCEMENTED

SMITH & NEPHEW, INC. SMF STEM WITH STIKTITE SZ 2; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/POLYMER, POROUS UNCEMENTED
Catalog Number 71352502
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Codes Failure of Implant (1924); Unspecified Infection (1930); Pain (1994)
Date of Event 03/14/2017
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that patient underwent a two-step revision surgery due to diagnosis of left total hip arthroplasty periprosthetic infection.First stage comprised of removal of all components and placement of antibiotic spacer and antibiotic beds, irrigation and debridement.Second comprised of ab spacer removal and reimplantation of left hip on (b)(6) 2017.Preoperative diagnosis was left hip arthroplasty failure with corrosion at the stem neck junction as patient was experiencing pain and had somewhat elevated lab results.Infection was detected intraoperatively and diagnosis was changed.
 
Additional Manufacturer Narrative
The associated complaint devices were returned and evaluated.The product was sterilized according to sterilization release documentation.A lab analysis indicated bone on-growth on the stem.The cobalt chromium alloy modular neck and stem taper surfaces exhibited corrosion fretting, discolorations, and debris along the stem taper regions.Pitting and fretting was observed on the stem taper surfaces and chromium-rich corrosion debris.The chromium peak is elevated compared to the cobalt peak and an elevated oxygen peak is present.Titanium-rich metal transfer was also observed on the stem taper surfaces of the modular neck which was due to contact with the stem taper surfaces.The head taper surface of the modular neck appeared mostly pristine.The shell exhibited signs of bone on-growth.Absorbed biological fluid was on the liner and impingement on the superior rim.Disruption of the oxide and metal transfer which consisted of titanium was on the head.The expected fretting observed on the taper surfaces of the modular neck was due to contact during insertion, subsequent in-vivo fatigue loading, and removal.There was no indication of any manufacturing deviations.A clinical analysis indicated that an infection developing more than two years after implantation is a late infection, which is normally acquired hematogenously and not due to intraoperative contamination.No information was provided regarding the pathogen.Therefore, further assessment regarding the circumstance of the infection could be performed.The reported device was part of a field action initiated in 2016, recalling all lots of modular neck hip prostheses due to a higher than anticipated complaint and adverse event trend.No further investigation is warranted for this complaint; however we will continue to monitor for future complaints and investigate as necessary.Should additional information be received, the complaint will be reopened.

Brand Name
SMF STEM WITH STIKTITE SZ 2
Common Device Name
PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/POLYMER, POROUS UNCEMENTED
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks road
memphis TN 38116
MDR Report Key6999201
Report Number1020279-2017-00973
Device Sequence Number1496492
Product Code LPH
UDI-Device Identifier03596010619587
UDI-Public03596010619587
Combination Product (Y/N)N
Initial Reporter CountryUS
PMA/510(K) Number
K080625
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2012
Device Explanted Year2017
Reporter Type Manufacturer
Report Source consumer,other
Initial Reporter Occupation Attorney
Remedial Action Recall
Type of Report Initial,Followup
Report Date (Section B) 04/18/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date12/25/2020
Device Catalogue Number71352502
Device Lot Number10MM13768
Was Device Available for Evaluation? Yes
Initial Date Received by Manufacturer 10/26/2017
Supplement Date Received by Manufacturer10/26/2017
Initial Report FDA Received Date11/03/2017
Supplement Report FDA Received Date04/18/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
If action reported to FDA under 21 USC 360i(g), list
FDA-assigned Recall Number or include a statement
Z-0945-2017
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
2X REF SPHER HEAD SCREW 25MM,71332525/08GM20463; HI OFFSET NEUTRAL MODULAR NECK,71352112/11BTM0011B; OXINIUM FEM HD 12/14 36 MM +0, 71343600/12CM14854; R3 20DEG XLPE LNR 36MMX56MM,71335756/12CM10476; R3 3 HOLE ACET SHELL 56MM,71335556/12CM04670; REF SPHER HEAD SCREW 35MM,71332535/09KT36465
Outcome Attributed to Adverse Event Hospitalization; Required Intervention;
Patient Age72 YR